Nebraska, 2016

Hail in Nebraska, May 24, 2016

May 24, 2016 · NWS GLD · 2 events in 2 counties and zones

A severe thunderstorm that had produced very large hail in Yuma county Colorado moved through Hitchcock and Dundy counties. The largest hail reported was quarter size in Palisade.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm that had produced very large hail in Yuma county Colorado moved through Hitchcock and Dundy counties. The largest hail reported was quarter size in Palisade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:05 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, May 24, 4:05 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT TUE MAY 24 2016

.SHORT TERM...(Today through Thursday night)
Issued at 249 AM MDT Tue May 24 2016

Due to current ongoing storms and severe weather will wait to issue
the morning forecast until severe watch 202 is cancelled.

Southwest flow will persist across the central plains from today
through Thursday night.  A surface trough will exist over eastern
Colorado today and tonight.  The trough will move into northwest
Kansas Wednesday and Wednesday night and then align itself along the
Colorado/Kansas border Thursday night.

a shortwave is advertised to come through the flow this afternoon
and evening. The surface wind field suggests convergence to support
thunderstorm initiation across the northern fa. There is good
instability and shear to produce severe thunderstorms.  Subsidence
moves into the fa Wednesdays morning behind the exiting shortwave.
Even through there is an apparent weak disturbance in the flow
WEDNESDAY afternoon, dynamics and instability are weak so will make
pops nil until late evening when some lift is shown mainly across
the far north fa.  Subsidence follows Thursday morning so pops will
be nil.  A strong shortwave comes into the area Thursday afternoon
and night.  Good dynamics with this feature warrant higher chance
pops.

Max temperatures today through Thursday should range from the upper
70s in eastern Colorado to the lower 80s across northwest Kansas.
Min temperatures tonight should cool to the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 146 PM MDT Tue May 24 2016

Going into Wednesday night...weak surface low out over the Central
Plains ahead of slow moving upper low/trough over the Rockies...will
combine with a boundary over the Kansas/Nebraska border to bring
some light rw/trw activity to mainly northern areas thru the
overnight period. By Thursday as upper trough/low begins to shift
eastward into the plains and exits the area slowly by late Friday.
some mid level ridging will allow for periods of dry conditions
going into the first half of the weekend...do expect increase in
areal coverage of rw/trw late Saturday night on through the
beginning of next week as a couple of shortwave move around the base
of approaching upper low from the Pacific NW/Northern Rockies.

The entire Tri State region will have chances for trw/rw for much of
the extended period. Lowest probability will occur on Saturday as
weak ridging occurs. Best chances for precip will occur Thursday
and Thursday night with the arrival of the enhanced dynamics of
the upper low combining with remnants of surface low/frontal
boundary. SPC currently has a slight risk for severe wx for the
entire cwa w/ focus on eastern/northern areas ahead and north of
low where best moisture/lift will occur...aided in part along the
remnants frontal boundary. Blocking h5 ridge over the eastern
portion of the country will stall the exit of this
system...allowing for wrap-around moisture to keep chances for
trw/rw into Friday before tapering off.

For temps...looking for mainly near to above normal numbers for the
extended period with mainly mid to upper 70s for daytime highs. Some
locales in eastern/southeastern zones could reach the lower 80s. The
slow passage of the upper low Thursday/Friday will provide enough
caa into nw zones to keep upper 60s for some areas. Overnight lowswill
range in the 50s with some upper 40s in ne Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue May 24 2016

KGLD...currently expecting vfr conditions through the period. Am
concerned about model boundary layer moisture that at present time
is overdone with forecast ceilings. This moisture ramps up early
to mid evening and continues through the early morning hours
before lifting northeast away from the terminal. Have scattered
clouds around 400' as a start and will watch closely. Winds begin
the period from the southeast around 11-12kts with some gusts then
shift to the southwest under 10kts around 8z. Winds continue to
veer around to the west and northwest near 10kts from 9z to 18z
then back to the southwest around 7kts from 19z through the rest
of the taf period.

KMCK...similar to KGLD am concerned about models handling of low
level moisture and possibility that cigs wont be as low as they
suggest. Otherwise am expecting thunderstorms around/over the
terminal from 6z through about 11z. Vfr cigs at taf issuance
expected to decrease to ifr/vlifr range by 6z and continue through
16z. after 17z drier air moves in from the southwest allowing vfr
conditions to return through the rest of the taf period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, May 24, 1:54 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE MAY 24 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252100-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
254 PM MDT TUE MAY 24 2016 /354 PM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT.
THE MAIN THREATS WILL BE LARGE HAIL, IN EXCESS OF 2 INCHES IN
DIAMETER, AND DAMAGING WINDS. HEAVY RAIN AND FLASH FLOODING IS
ALSO EXPECTED WITH SLOW MOVING THUNDERSTORMS. LOCATIONS THAT
RECEIVED HEAVY RAIN LAST NIGHT IN SHERIDAN AND GRAHAM COUNTIES IN
KANSAS ARE UNDER THE HIGHEST THREAT FOR FLASH FLOODING.

A TORNADO THREAT WILL DEVELOP OVER NORTHEAST COLORADO THIS
EVENING. IN ADDITION, THUNDERSTORMS SOUTH AND EAST OF A NORTON KANSAS
TO COLBY KANSAS TO TRIBUNE KANSAS LINE WILL BE CAPABLE OF
PRODUCING TORNADOES, POTENTIALLY STRONGER, LONGER-TRACKED
TORNADOES. THESE STORMS NEED TO BE MONITORED VERY CLOSELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
EVENING, GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT
ACROSS THE TRI STATE AREA. THE MAIN THREATS WITH THESE STORMS WILL
BE LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 24, 3:52 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 NW PENDENNIS          38.72N 100.42W
05/24/2016  M1.75 INCH       GOVE               KS   LAW ENFORCEMENT

&&

TLYNCH
Local storm report, May 24, 6:40 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FUNNEL CLOUD     3 NE YUMA               40.15N 102.68W
05/24/2016                   YUMA               CO   TRAINED SPOTTER

            SPOTTER WAS 3 NORTHEAST OF YUMA ESTIMATING FUNNEL CLOUD
            WAS ANOTHER 3 MILES NORTHEAST OF HIM. AT TIME OF CALL
            FUNNEL WAS ABOUT HALFWAY TO GROUND THEN DISSIPATED ABOUT
            ONE MINUTE LATER.

&&

TLYNCH
Local storm report, May 24, 6:43 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          8 N YUMA                40.23N 102.72W
05/24/2016                   YUMA               CO   EMERGENCY MNGR

            WASHINGTON COUNTY EMERGENCY MANAGER CALLED IN A TORNADO
            ON THE GROUND AT RD 46 AND FF.

&&

TLYNCH
Local storm report, May 24, 7:34 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             22 NW WRAY              40.30N 102.52W
05/24/2016  M2.75 INCH       YUMA               CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

DR
Local storm report, May 24, 7:46 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     7 NNE YUMA              40.23N 102.68W
05/24/2016                   YUMA               CO   EMERGENCY MNGR

            SEVERAL BUILDINGS/HOMES DAMAGED, POWER LINES DOWN,
            SPRINKLERS OVERTURNED EAST OF HWY 59 AND NORTH OF COUNTY
            ROAD 44. UNKNOWN IF THE DAMAGE WAS STRAIGHT LINE WINDS OR
            TORNADO DAMAGE.

&&

TLYNCH
Local storm report, May 24, 8:01 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 N ALVIN               40.35N 102.08W
05/24/2016  M3.00 INCH       YUMA               CO   TRAINED SPOTTER

            ACTUAL MEASUREMENT OF HAIL WAS 3.5 INCHES.

&&

TLYNCH

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dundy

When
May 24, 8:20 PM MST
Where
Dundy County, 18.89 mi N of Parks
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.321, -101.674

Hail, Hitchcock

When
May 24, 9:55 PM CST
Where
Hitchcock County, 0.53 mi W of Palisade
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -101.110

Hail report was sent in through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633612, 633614.